Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Is the LITHIUM causing this? chloe

Posted by Sunnely on September 29, 2001, at 17:12:53

In reply to Is the LITHIUM causing this?, posted by chloe on September 29, 2001, at 10:14:44

> I am taking 600 mgs Li ER (along with a tad of Celexa, 500 mgs neurontin and 7 mgs diazapam) but don't really have any of the "classic" annoying side effects of Li. But I do have this edgy, jittery feeling inside all the time. When I lie in bed, I just hear my heart pounding away. I feel terribly over caffineated, though that is NOT the cause, since I have almost cut out caffeine :(.
>
> Can anyone tell me if they exerience this inner *activation*? I hate feeling all jazzed up. Is there any way that this could diminish as my neurons get used to the Li? Or is this a permanent feature of this med? All the searching I have done, does not mention an inner shakiness. Just a hand tremor. And surprisingly, I have not developed that.
>
> The other disappointing thing, is that I thought my mood and irritability had improved over the 10 days I have been on Li. But last night, I had two very abusive rage outbursts, at rather minor triggers. My pdoc assured me that Li is very good for "rage" etc. But now I am quite disillusioned.
>
> If anyone has any insight or experience to why I feel so "jittery" inside and short fused, please respond. I would so appreciate some insight to help me get through this weekend.
>
> Ever grateful,
> Chloe

***************

I'm not sure but could this be akathisia? Akathisia is a form of extrapyramidal symptom (EPS) manifested by subjective (eg. "edgy," "jittery," "all jazzed up," etc.) and objective (e.g., restlessness, pacing, etc.) symptoms. This is usually seen with the use of antipsychotics (ie., dopamine blockers) and sometimes with antidepressants (e.g., SSRIs). Akathisia has also been reported with anti-nausea/vomiting drugs such as Compazine and Reglan; some of the calcium-channel blockers for high blood pressure (e.g., Cardizem, Calan); even with buspirone (BuSpar).

Akathisia has also been reported with the use of lithium. The exact mechanism as to how lithium causes this problem is unclear. However, in animal (rat) study, lithium decreases the amount of dopamine in the brain. This may have similar effect in humans. It is also postulated that lithium may have physostigmine-like effect, thereby acting as a cholinesterase inhibitor and increasing brain cholinergic activity leading to EPS such as akathisia. (Drugs for Alzheimer's disease such as Aricept, Exelon, Cognex, Reminyl, have cholinesterase-inhibiting effect leading to increase in cholinergic effect and delaying the progression of the illness. One of their potential side effects is EPS.)

SSRIs by themselves such as Prozac, Zoloft, Paxil, Luvox, and Celexa have been reported to induce akathisia. The exact mechanism is unclear. It is postulated that the enhanced serotonin effect of SSRIs mediate inhibition of dopamine in the brain leading to EPS such as akathisia.

Have you had a lithium level lately, at least since you cut down your caffeine intake? Reason I asked this is because excessive caffeine intake can lower the blood level of lithium. If you cut down your caffeine intake, your lithium blood level may rise which could lead to increase side effects --- > ?akathisia. It will be worth it to check to lithium level if this has not been done, yet since you cut down your caffeine intake.

Is the outburst of rage related to the akathisia due to lithium and Celexa? Not sure. However, there have been case reports of increased agitation, outburts and even suicidal attempts related to drug-induced akathisia.

Diazepam and Neurontin are not known to cause akathisia. In fact, benzodiazepines such as diazepam tends to alleviate akathisia. Neurontin may also have calming effect due to its indirect GABA action. OTOH, benzodiazepines have also been reported to cause "disinhibition syndrome" characterized by increased irritability and paradoxical rage. Can't say for sure if this is the case with you.

In sum, you probably experiencing akathisia and probably due to combined use of lithium and an SSRI (Celexa). A very long shot is a "disinhibiting effect" of diazepam.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:79893
URL: http://www.dr-bob.org/babble/20010927/msgs/79909.html